North Dakota, 2009

Flash Flooding and Hail in North Dakota, June 18, 2009

June 18, 2009 · NWS BIS · 9 events in 5 counties and zones

In the early afternoon of June 18th, Severe Thunderstorm Watch 465 was issued due to thunderstorms developing, and expected to be severe, in the vicinity of an approaching upper level low pressure system. Multiple severe thunderstorm warnings were issued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the early afternoon of June 18th, Severe Thunderstorm Watch 465 was issued due to thunderstorms developing, and expected to be severe, in the vicinity of an approaching upper level low pressure system. Multiple severe thunderstorm warnings were issued. Several reports of large hail and severe thunderstorm wind gusts were received during the afternoon hours. In addition, flash flooding from very heavy rainfall was reported over far north central North Dakota, where slow moving thunderstorms produced rainfall amounts of up to four inches in one hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 18, 2:59 AM CST, 9 hours 51 minutes earlier.

Area forecast discussion, Jun 18, 2:59 AM CST, 9 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
359 AM CDT THU JUN 18 2009

.SYNOPSIS...

THE SUBTROPICAL RIDGE OVER THE GULF COAST IS FORECAST TO RETROGRADE
GRADUALLY OVER THE NEXT FEW DAYS. THIS IS DUE TO DEAMPLIFICATION OF
THE SOUTHWESTERN U.S. TROUGH AS THE LOCATION OF MORE CONCENTRATED
SHORTWAVE ENERGY SHIFTS FROM THE SOUTHWEST TO THE PACIFIC NORTHWEST.
FLOW ALOFT SHOULD GENERALLY REMAIN SOUTHWESTERLY...RESULTING IN HIGH
TEMPERATURES A BIT ABOVE AVERAGE.

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...

UNSETTLED PERIOD TODAY THROUGH FRIDAY AS THE UPPER LEVEL TROUGH THAT
IS CURRENTLY OVER THE ROCKIES CONTINUES TO SEND SHORTWAVE ENERGY
ACROSS THE DAKOTAS...UNTIL FRIDAY NIGHT WHEN THE TROUGH HAS MOVED
THROUGH THE WESTERN PLAINS AND AN UPPER LEVEL RIDGE BUILDS INTO THE
REGION.

THE FIRST FEATURE TO BRING CONVECTION POTENTIAL IS AN UPPER LEVEL
SHORTWAVE MOVING OUT OF WYOMING ACROSS WESTERN SOUTH DAKOTA AND
REACHING SOUTHWESTERN/SOUTH CENTRAL NORTH DAKOTA BY DAYBREAK. THIS
INTENSE SHORTWAVE IS PROGGED TO MOVE SLOWLY ACROSS THE STATE AND
REACH SOUTHEASTERN NORTH DAKOTA TONIGHT. HIGH K INDEX VALUES ABOVE
30 WITH SURFACE DEWPOINTS IN THE 60S AND FORECAST SOUNDINGS
INDICATING REACHING CONVECTIVE TEMPERATURES TODAY. WILL MENTION
SCATTERED THUNDERSTORMS WITH HEAVY RAIN POSSIBLE. THE NEW 06Z NAM IS
INDICATING THIS UPPER LEVEL LOW MOVING SLOWER THAN THE PREVIOUS 00Z
MODEL RUN...SO DAY SHIFT MAY WANT TO LOOK AT THE POSSIBILITY OF
FLASH FLOOD WATCHES DEPENDING ON HOW CONVECTION PANS OUT WITH THIS
SHORTWAVE.

FARTHER WEST...CURRENTLY A SURFACE LOW OVER SOUTHERN
SASKATCHEWAN/MANITOBA WITH A SURFACE TROUGH EXTENDING SOUTHWARD
ALONG THE MONTANA/NORTH DAKOTA BORDER IS FORECAST TO MOVE ONLY
SLIGHTLY EASTWARD TODAY. THIS SURFACE FEATURE WILL ALSO BE A FOCUS
OF THUNDERSTORM FORMATION THIS AFTERNOON AS THE HEATING OF THE DAY
GETS CONVECTION GOING. ALSO THE MAIN LONGWAVE TROUGH OVER THE
ROCKIES WILL HAVE MOVED INTO EASTERN MONTANA/WYOMING BY EVENING.
THIS FEATURE IS FORECAST TO MOVE INTO WESTERN NORTH DAKOTA TONIGHT
AND MOVE ACROSS THE STATE ON FRIDAY. THUS SCATTERED THUNDERSTORMS
WILL BE IN THE FORECAST THROUGH FRIDAY.

FRIDAY NIGHT AND SATURDAY THE STATE WILL BE UNDER THE INFLUENCE OF
AN UPPER LEVEL RIDGE...AS A LARGE SYNOPTIC SCALE LONGWAVE TROUGH
MOVES INTO WESTERN NORTH AMERICA AND THE ROCKIES. SHORTWAVES MOVING
UPSTREAM FROM THE TROUGH ARE EXPECTED TO REACH WESTERN NORTH DAKOTA
SATURDAY NIGHT. THIS FEATURE WILL INFLUENCE THE ACTIVE WEATHER FOR
THE LONG TERM PERIOD.

&&

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT...

TRACKING LOW-PREDICTABILITY SHORTWAVES EJECTING OUT OF AN UPPER
LEVEL TROUGH IS A FORECASTING NIGHTMARE. SO...GRIDS WERE NUDGED
TOWARD A 00 UTC GFS/ECMWF BLEND...WHICH IS ALSO A GOOD APPROXIMATION
OF 00 UTC GEFS MEMBERS. GENERALLY KEPT TEMPERATURES ABOVE AVERAGE
WITH THE SOUTHWESTERLY FLOW ALOFT...WHICH ALSO WARRANTS MENTION OF
PRECIPITATION CHANCES DURING EVERY PERIOD.

&&

.AVIATION...

VFR CONDITIONS ARE FORECAST AFTER A BRIEF PERIOD OF FOG IN MINOT AND
DICKINSON THIS MORNING. FOR THIS AFTERNOON AND EVENING...ANOTHER
STORM SYSTEM WILL SPARK A FEW THUNDERSTORMS...AND SOME COULD BECOME
SEVERE WITH LIGHTNING...HAIL AND DAMAGING WINDS. SHORT PERIODS OF
MVFR/IFR ARE POSSIBLE WITH ANY STORMS THAT DO MOVE OVER AERODROMES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JV/SCHECK
Hazardous weather outlook, Jun 18, 4:11 AM CST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
511 AM CDT THU JUN 18 2009

NDZ003>005-011>013-018>023-025-031>037-040>048-050-051-191015-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-DUNN-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
511 AM CDT THU JUN 18 2009 /411 AM MDT THU JUN 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY. SOME STORMS MAY
CONTAIN HEAVY RAIN. SOME STORMS COULD BECOME SEVERE THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF THUNDERSTORMS CONTINUES ON FRIDAY. AFTER A BREAK
FROM ACTIVITY FRIDAY NIGHT AND SATURDAY...THE CHANCE OF
THUNDERSTORMS IS FROM SATURDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NDZ001-002-009-010-017-191015-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-
511 AM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF THUNDERSTORMS CONTINUES ON FRIDAY. AFTER A BREAK
FROM ACTIVITY FRIDAY NIGHT AND SATURDAY...THE CHANCE OF
THUNDERSTORMS IS FROM SATURDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Local storm report, Jun 18, 12:16 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
116 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND GST     NE EDGELEY              46.36N 98.71W
06/18/2009  E50 MPH          LAMOURE            ND   TRAINED SPOTTER

            45-50 MPH ESTIMATED WIND GUST. SMALL BRANCHES DOWN. PEA
            SIZED HAIL. 0.31 INCHES OF RAIN IN 10 MINUTES.

&&

MAH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 2 flash flood, 1 funnel cloud. Local standard time, as filed.

Hail, Mountrail

When
June 18, 12:50 PM CST to 1:00 PM CST
Where
Mountrail County, 12.47 mi N of Blaisdell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.510, -102.090

Thunderstorm Wind, Dickey

When
June 18, 3:00 PM CST to 3:05 PM CST
Where
Dickey County, 2.8 mi S of Merricourt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.160, -98.740

The wind speed was estimated.

Thunderstorm Wind, La Moure

When
June 18, 3:20 PM CST to 3:25 PM CST
Where
La Moure County, 5.29 mi E of Edgeley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.360, -98.590

The severe thunderstorm wind gust was accompanied by penny size hail.

Thunderstorm Wind, La Moure

When
June 18, 3:25 PM CST to 3:35 PM CST
Where
La Moure County, La Moure
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
46.350, -98.300

Severe thunderstorm wind gusts blew down several large trees in the city of LaMoure, knocking out power to several homes.

Funnel Cloud, Dickey

When
June 18, 3:40 PM CST to 3:43 PM CST
Where
Dickey County, 2.13 mi SSW of Oakes Muni Arpt
Reported by
Law Enforcement
Coordinates
46.070, -98.090

Hail, Bottineau

When
June 18, 3:45 PM CST to 3:50 PM CST
Where
Bottineau County, 4.96 mi SSE of Roth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.890, -100.540

Thunderstorm Wind, Bottineau

When
June 18, 4:20 PM CST to 4:25 PM CST
Where
Bottineau County, 4.96 mi SSE of Roth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.890, -100.540

Flash Flood, Rolette

When
June 18, 7:00 PM CST to 10:00 PM CST
Where
Rolette County, 6.45 mi WNW of Dunseith to 16 mi ENE of San Haven
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
48.863, -100.176

Rainfall amounts ranging from three to four inches in one hour resulted in flash flooding over western Rolette County. Water was reported over Highway Five west of Dunseith, and was closed for several hours. The flash flooding occurred in a rural area and there were no reports of flooded structures.

Flash Flood, Bottineau

When
June 18, 7:00 PM CST to 10:00 PM CST
Where
Bottineau County, 6.6 mi NE of Bottineau Arpt to 4.55 mi ENE of Bottineau Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
48.906, -100.333

Rainfall amounts ranging from three to four inches in one hour resulted in flash flooding over far eastern Bottineau County. Water was reported over Highway Five west of Dunseith, and was closed for several hours. A few county roads were closed due to high water and minor repairs were needed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168329, 168331, 168333, 173109, 168334, 168336, 168337, 168338, 168339.